New Mexico, 2023Flash Flooding in New Mexico, September 13, 2023
September 13, 2023 · NWS ABQ · 2 events in 1 county or zone
Afternoon thunderstorms developed along the Continental Divide and then moved east into the Rio Grande Valley. A strong and slow moving storm caused considerable flash flooding across Albuquerque.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed along the Continental Divide and then moved east into the Rio Grande Valley. A strong and slow moving storm caused considerable flash flooding across Albuquerque.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 13, 11:22 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 13, 11:22 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1222 PM MDT Wed Sep 13 2023
...New AVIATION...
.SYNOPSIS...
Issued at 329 AM MDT Wed Sep 13 2023
Widespread showers and storms are expected again today across the
region with a few stronger storms in central and southern NM. Burn
scar flash flooding remains a threat today with heavier showers and
storms. Shower and storm chances trend down late in the week as
drier air enters from the west. With clearer skies, temperatures
will gradually warm up to seasonal averages by the beginning of
next week. Breezy west winds begin to pick-up early next week out
ahead of a storm system that may impact the area around the middle
of next week.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 329 AM MDT Wed Sep 13 2023
One of the more pronounced waves in the recent series of
disturbances passing eastward over the forecast area will cross
today followed by brief and weak shortwave ridging tonight.
Temperatures and lapse rates will also rise from yesterday with the
potential for a little more sun across northern and eastern areas,
enabling thunderstorms to become better developed. In fact, forecast
CAPE and bulk shear suggest a few strong to severe storms will be
possible over eastern areas this afternoon until sunset. The base of
the upper trough looks to cross the central valley around mid day
today with drier air and significantly lower PWATs funneling in
behind it. At this time the greatest risk of burn scar flash
flooding appears to be over the Hermits Peak Calf Canyon Scar, where
0.50-1.00" of rain fell yesterday saturating the ground, PWATs are
forecast to remain elevated into the afternoon when instability will
be greatest, and CAMs are depicting some moderate precipitation
bullseyes this afternoon until sunset. CAMs are in good agreement on
mainly westerly upslope flow precipitation over the south central
mountains, so with this forecast package we will only issue a Flash
Flood Watch for the southern peaks and east slopes of the Sangre de
Cristo Mountains, especially the Hermits Peak Calf Canyon Burn Scar.
In the wake of the shortwave trough tonight, precipitation will
taper off from the west, except over far eastern areas where it may
keep going until about sunrise as another backdoor front sags into
the state. The far eastern plains also have a good chance for at
least patchy fog behind this backdoor front late tonight into
Thursday morning. Thursday, a more pronounced upper level trough
will approach NM from the northwest working with recycled moisture
and moisture from the backdoor front on the eastern plains to
produce numerous showers and thunderstorms across almost all of our
forecast zones. High temperatures will trend warmer in most places
today and again Thursday, when readings look to peak from near
normal to as much as 8 degrees below normal.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 329 AM MDT Wed Sep 13 2023
The aformentioned trough enters northern NM late on Thursday and the
lift out ahead of it could allow convection to persist well into the
overnight hours in eastern NM. A boundary from the east will provide
some more low-level moisture, but this weak front will struggle to
make it through the gaps of central mountain chain. A few severe
storms are possible in the northeast on Friday afternoon as they
come off the east slopes of the Sangre de Cristo mountains. A
convective aided backdoor front on Friday night will have a bit
more vigor than the one of Thursday, but still not expecting more
than a breeze in the Albuquerque and Santa Fe metro areas.
Temperatures will moderate to near seasonal averages over the
weekend as ridging slides in from the west. Isolated to scattered
storms are possible in the east, but the severe and flash flood
potential will be low. As the ridge moves overhead, some moisture
will sneak up into western NM from the Gulf of California where
the water temps are running a few degrees above average. The jet
stream looks to get more active over the Intermountain West around
the middle of next week, although models disagree on where it
will be located. It looks likely that winds will begin to increase
with intensifying westerly flow overhead, but it remains to be
seen if there will be an uptick in precipitation chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM MDT Wed Sep 13 2023
Areas of MVFR and IFR conditions in low clouds, fog, showers and
thunderstorms will continue at time through the afternoon and
early evening. A few strong to severe storms are possible across
the eastern plains this afternoon until around sunset with large
hail the main threat. Showers and will end from west to east
overnight, except for the far eastern plains where isolated
showers and thunderstorms continue. Areas of fog and low clouds
return to far eastern areas again tonight with MVFR and IFR
conditions. Localized fog is also possible in lower elevations
west of the central mountain chain in and near the Rio Grande
Valley late tonight into Thursday morning.
&&
.FIRE WEATHER...
Issued at 329 AM MDT Wed Sep 13 2023
A series of disturbances will continue crossing the forecast area
from the west and northwest today through Friday night with daily
rounds of scattered to numerous showers and thunderstorms. Three day
precipitation totals look to vary around 0.10-0.50" over central and
western areas, and around 0.50-1.25" over the northern mountains and
east. There will be a risk of burn scar flash flooding, especially
over the HPCC Scar today and to a lesser extent Thursday. A ridge
of high pressure will build over the state Saturday through Sunday
enabling humidities to fall, and high temperatures to rise closer to
normal, with scattered to isolated showers and thunderstorms favoring
eastern areas Saturday and southern areas on Sunday. A winter-like
storm system dropping into the western US early in the coming work
week looks to cause southwest winds to strengthen, and will probably
trigger daily rounds of fairly isolated showers and thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 52 78 53 76 / 20 30 20 20
Dulce........................... 38 76 42 70 / 40 60 30 50
Cuba............................ 46 73 47 70 / 20 50 20 40
Gallup.......................... 45 76 46 75 / 20 40 10 20
El Morro........................ 43 73 44 73 / 30 60 20 30
Grants.......................... 45 76 45 75 / 20 60 10 30
Quemado......................... 46 73 46 74 / 30 50 20 20
Magdalena....................... 50 76 51 75 / 30 50 20 30
Datil........................... 47 72 48 73 / 20 50 20 30
Reserve......................... 46 78 45 79 / 20 30 5 5
Glenwood........................ 55 83 56 84 / 20 30 0 5
Chama........................... 39 70 40 63 / 50 80 30 70
Los Alamos...................... 50 70 51 69 / 20 70 20 70
Pecos........................... 48 74 49 70 / 20 60 30 60
Cerro/Questa.................... 32 70 35 63 / 50 80 50 80
Red River....................... 35 65 36 58 / 60 80 50 80
Angel Fire...................... 32 65 34 60 / 40 80 40 80
Taos............................ 42 73 44 67 / 50 60 30 60
Mora............................ 41 70 42 65 / 30 70 40 80
Espanola........................ 50 78 51 75 / 20 50 30 50
Santa Fe........................ 51 73 52 70 / 20 50 30 60
Santa Fe Airport................ 50 76 50 74 / 20 40 20 40
Albuquerque Foothills........... 58 81 56 79 / 20 30 20 30
Albuquerque Heights............. 57 81 56 79 / 20 30 20 20
Albuquerque Valley.............. 57 82 56 81 / 30 30 20 20
Albuquerque West Mesa........... 59 81 57 80 / 20 30 20 30
Belen........................... 55 83 54 82 / 20 30 20 20
Bernalillo...................... 56 83 55 81 / 20 30 20 30
Bosque Farms.................... 54 82 53 81 / 20 30 20 30
Corrales........................ 57 82 56 80 / 20 30 20 30
Los Lunas....................... 55 83 54 81 / 20 30 20 20
Placitas........................ 56 78 55 77 / 20 40 30 30
Rio Rancho...................... 58 81 56 79 / 20 40 20 30
Socorro......................... 57 84 57 82 / 20 30 20 20
Sandia Park/Cedar Crest......... 52 72 51 71 / 20 40 30 30
Tijeras......................... 52 75 52 75 / 30 40 20 30
Edgewood........................ 48 76 48 74 / 20 40 20 40
Moriarty/Estancia............... 44 78 44 76 / 20 40 20 40
Clines Corners.................. 48 74 47 70 / 20 40 20 40
Mountainair..................... 49 76 49 75 / 30 40 20 30
Gran Quivira.................... 50 76 50 76 / 50 40 20 30
Carrizozo....................... 56 79 57 79 / 30 30 20 30
Ruidoso......................... 50 73 50 73 / 20 50 10 40
Capulin......................... 45 69 47 61 / 40 80 60 70
Raton........................... 46 73 47 65 / 30 80 50 70
Springer........................ 48 75 49 69 / 40 60 40 60
Las Vegas....................... 47 73 47 69 / 40 60 40 70
Clayton......................... 54 73 54 69 / 70 50 50 50
Roy............................. 50 74 52 69 / 60 70 60 70
Conchas......................... 57 80 56 76 / 60 50 50 50
Santa Rosa...................... 55 78 55 75 / 40 50 40 50
Tucumcari....................... 57 78 55 76 / 70 40 40 40
Clovis.......................... 56 81 57 77 / 70 30 50 50
Portales........................ 57 82 59 79 / 70 30 50 40
Fort Sumner..................... 57 82 58 79 / 50 40 30 40
Roswell......................... 61 89 63 85 / 30 20 20 30
Picacho......................... 54 82 55 78 / 20 30 10 40
Elk............................. 51 81 52 78 / 20 30 10 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM MDT this evening for NMZ214-215.
&&
SHORT TERM...44
LONG TERM....16
AVIATION...33
In the hours before
Special weather statement, Sep 13, 12:53 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Wed Sep 13 2023
NMZ233-234-237-132030-
Guadalupe County-Quay County-De Baca County-
153 PM MDT Wed Sep 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DE BACA...WESTERN
QUAY AND EAST CENTRAL GUADALUPE COUNTIES THROUGH 230 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Puerto De Luna, or 19 miles southeast of Santa Rosa,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central De
Baca, western Quay and east central Guadalupe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3479 10451 3496 10437 3485 10403 3455 10428
TIME...MOT...LOC 1953Z 309DEG 9KT 3482 10438
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Special weather statement, Sep 13, 1:04 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT Wed Sep 13 2023
NMZ219-221-132030-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
204 PM MDT Wed Sep 13 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES THROUGH 230 PM MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Albuquerque, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Paradise Hills, South Valley, Cabezon, Sandia Heights,
North Valley, and Rio Rancho Intel Area.
This includes the following highways...
Interstate 40 between Mile Markers 151 and 167.
Interstate 25 between Mile Markers 217 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3517 10642 3492 10660 3513 10685 3527 10674
TIME...MOT...LOC 2004Z 309DEG 9KT 3515 10673
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Flash Flood, Bernalillo
- When
- September 13, 1:10 PM MST to 1:30 PM MST
- Where
- Bernalillo County, 4.3 mi SSW of Paradise Hills to 3.67 mi ESE of (Aeg)double Eagle Ii Airport
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.140, -106.720
A video shared on social media by the local media showed that heavy rain caused a waterfall over a hillside below the Petroglyph National Monument. A cul-de-sac near Taylor Ranch was also inundated with hail and heavy rainfall.
Flash Flood, Bernalillo
- When
- September 13, 1:20 PM MST to 1:45 PM MST
- Where
- Bernalillo County, 2.78 mi NNW of (Abq)albuquerque Intl Airport to 2.71 mi NNW of (Abq)albuquerque Intl Airport
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 35.077, -106.641
The right two lanes of I-25 southbound near Avenida Caesar Chavez were flooded under two feet of water due to heavy rainfall. One vehicle was partially submerged and at least one other vehicle was stalled out. Traffic was backed up nearly nine miles to Paseo del Norte Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 13, 20231 death · 2 injured · 1 event
- Flash Flood in Arizona, September 13, 2023$250,000 · 1 event
- Tornadoes and Flash Flooding in Rhode Island, September 13, 2023$36,000 · EF1 · 6 events
- Flash Flooding in Connecticut, September 13, 2023$75,000 · 12 events
- Flash Flooding and Hail in Utah, September 13, 2023$54,000 · 1 in hail · 6 events
- Tornado and Flash Flooding in Connecticut, September 13, 2023$13,000 · EF0 · 27 events
- Damaging Winds and Lightning Strikes in Georgia, September 13, 2023$33,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Arizona, September 13, 2023$15,000 · 1 in hail · 2 events
- Flash Flooding in Connecticut, September 13, 20238 events
- Excessive Heat and Heat in Texas, September 13 to 15, 20237 events
- Waterspouts in Lake Michigan, September 13, 20235 events
- Flash Flooding and Hail in Arizona, September 13, 20231 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120882, 1120883.